Latest drug epidemic puts users and first responders at risk
BATON ROUGE - The country is facing its latest drug epidemic in the form of a deadly heroin look-a-like.
The drug fentanyl looks similar to heroin, it even behaves similarly, but the former can kill users much more easily. Authorities are finding that more are being exposed to a deadly drug cocktail consisting of both heroin and fentanyl.
"We're seeing a lot of the heroin mixed and cut with fentanyl to make it more potent," said Brad Byerly with the DEA.
There are more than 45 kinds of fentanyl, a synthetic drug that, like heroin, is an opioid. But its potency makes even the slightest amount inhaled or absorbed through the skin potentially deadly.
The drug represents a huge danger, not only to drug users, but to investigators and medical professionals who respond to fentanyl-related incidents as well. Many first responders are reporting to calls, prepared to use the overdose antidote narcan on themselves.
"For us, developing an overdose just by touching it... That's a big concern for us today," St. George Fire Chief Gerard Tarleton said. "We're purchasing narcan for their protection to administer to our people. If you just touch the stuff, you get it on your skin, you could die. It's that simple."
With the drug being mixed in with heroin, the opioid epidemic is turning into a game of Russian roulette, much to the concern of the responders who answer drug related calls every day.
"We've used narcan 510 times here to date. It's pretty much something we use every day, we often use it 5 or 6 times a day," Mike Chustz with EMS said.
Several other law enforcement agencies say they are following suit, and plan to add narcan to their departments.